Flash Flood, Stevens
- When
- June 15, 9:00 PM PST to 10:00 PM PST
- Where
- Stevens County, 2.67 mi W of Park Rapids to 0.48 mi SW of Park Rapids
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 48.524, -117.688
A thunderstorm containing very heavy rainfall resulted in water running down Highway 20 between Colville and Tiger. Water washed out a small berm and approximately one foot of the pavement along the shoulder.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A thunderstorm containing very heavy rainfall resulted in water running down Highway 20 between Colville and Tiger. Water washed out a small berm and approximately one foot of the pavement along the shoulder. It is estimated that this occurred near mile marker 368.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 15, 6:11 PM PST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
711 PM PDT MON JUN 15 2009
.SYNOPSIS...
MORE SHOWERS AND THUNDERSTORMS ARE IN STORE FOR THE MOUNTAINOUS
REGIONS OF THE INLAND NORTHWEST TUESDAY AS A MOIST AND UNSTABLE
AIR MASS TAKES ANOTHER DAY TO WORK ITS WAY OUT OF THE REGION. BY
WEDNESDAY A MORE PROGRESSIVE WEATHER PATTERN WILL BECOME
ESTABLISHED WITH A WEAK COLL FRONT PASSAGE AND MAINLY MOUNTAIN
SHOWERS. RELATIVELY DRY CONDITIONS AND SEASONABLY NORMAL
TEMPERATURES WILL ROUND OUT THE WORK WEEK.
&&
.DISCUSSION...
A FORECAST UPDATE HAS BEEN SENT OUT TO REFLECT TRENDS ON SATELLITE
AND RADAR. SHOWERS AND THUNDERSTORMS PERSIST ON RADAR THIS EVENING
OVER NORTHERN WASHINGTON AND IDAHO...AS WELL AS AN ISOLATED
THUNDERSTORM NEAR QUINCY. THIS ACTIVITY WILL PERSIST THROUGH THE
EVENING BUT SHOULD THEN DIE DOWN AFTER SUNSET AS THE ATMOSPHERE
BEGINS TO STABILIZE. HOWEVER THERE IS A SHORT WAVE NOTED ON WATER
VAPOR MOVING OVER THE CASCADES THIS EVENING WHICH MAY BE ENHANCING
THE THUNDERSTORM COVERAGE EARLY THIS EVENING OVER THE OKANOGAN
AREA INCLUDING THE CELL NEAR QUINCY. THIS SHORT WAVE WILL CONTINUE
TO MOVE EAST THROUGH THE EVENING...AND WITH THE GFS SHOWING SOME
ELEVATED INSTABILITY AHEAD OF IT...THE POTENTIAL EXIST FOR SOME
ACTIVITY PERSISTING PAST SUNSET. WILL LOOK INTO THIS FURTHER OVER
THE NEXT COUPLE HOURS AND MONITOR TRENDS.
UPDATE WAS TO INCREASE PRECIP CHANCES FOR THE OKANOGAN VALLEY AND
HIGHLANDS FOR THIS EVENING...ALONG WITH THE MOSES LAKE AREA...WHILE
DECREASING POPS OVER SE WASHINGTON AND THE CAMAS PRAIRIE. JW
&&
.AVIATION...
A MOIST AND UNSTABLE AIR MASS WILL PROMOTE SCATTERED THUNDERSTORMS
ACROSS THE NORTHERN COLUMBIA BASIN AND THE MOUNTAINS NORTH OF THE
BASIN AND THE IDAHO PANHANDLE THROUGH 03Z TONIGHT. THESE STORMS WILL
IMPACT THE KGEG...KSFF AND KCOE TAF SITES. ACTIVITY WILL DIE DOWN
AFTER SUNSET TO LINGERING SHOWERS OVERNIGHT OVER THE IDAHO PANHANDLE
WITH VFR CONDITIONS AT ALL TAF SITES. SCATTERED THUNDERSTORMS WILL
DEVELOP AGAIN ON TUESDAY AFTER 19Z BUT BE CONFINED TO THE MOUNTAINS
NORTH AND EAST OF THE BASIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 57 80 57 78 53 78 / 50 10 10 20 10 10
COEUR DALENE 54 78 55 75 51 77 / 50 10 20 30 20 10
PULLMAN 52 77 52 74 47 75 / 10 10 30 30 20 10
LEWISTON 59 84 60 82 55 82 / 10 10 30 30 20 10
COLVILLE 53 84 55 81 48 82 / 50 20 20 30 20 10
SANDPOINT 51 77 51 72 47 75 / 50 30 20 40 40 20
KELLOGG 53 77 55 73 51 74 / 60 30 30 50 50 20
MOSES LAKE 56 85 60 85 53 85 / 20 0 10 10 10 0
WENATCHEE 61 86 62 83 57 84 / 0 0 10 10 0 0
OMAK 54 88 56 84 50 85 / 20 10 10 20 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHERN
PANHANDLE.
FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR CENTRAL
PANHANDLE MOUNTAINS.
WA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHEAST
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 621 AM PDT MON JUN 15 2009 IDZ002>004-161330- COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- 621 AM PDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. THIS WILL RESULT IN THE POSSIBILITY OF LOCALIZED DEBRIS FLOWS AND FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY. IDZ001-026-027-WAZ031>038-041>044-161330- NORTHERN PANHANDLE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 621 AM PDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND LINGER INTO THIS EVENING. SOME OF THESE STORMS MAY CONTAIN BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
431 PM PDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HEAVY RAIN 8 SE NORTHPORT 48.85N 117.63W
06/15/2009 M1.00 INCH STEVENS WA TRAINED SPOTTER
SPOTTER STEVENS5 REPORTED ONE INCH OF RAINFALL IN 30
MINUTES
&&
SBODNARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 455 PM PDT MON JUN 15 2009 IDZ001-WAZ037-160045- BONNER ID-PEND OREILLE WA-STEVENS WA-KOOTENAI ID-SPOKANE WA- 455 PM PDT MON JUN 15 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN SPOKANE COUNTY IN EASTERN WASHINGTON EXTREME SOUTHEASTERN STEVENS COUNTY IN NORTHEAST WASHINGTON SOUTHERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON NORTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO SOUTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO UNTIL 545 PM PDT AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF DIAMOND LAKE..MOVING EAST...SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH...HAIL UP TO HALF INCH IN DIAMETER... AND TORRENTIAL DOWNPOURS. IN ADDITION...RADAR HAS BEEN INDICATING SHORT-LIVED WEAK CIRCULATIONS AT TIMES WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIAMOND LAKE... NEWPORT... PRIEST RIVER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4826 11677 4791 11689 4808 11751 4825 11743 TIME...MOT...LOC 2351Z 282DEG 20KT 4812 11730 SB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
540 PM PDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 8 SE NORTHPORT 48.85N 117.63W
06/15/2009 M1.41 INCH STEVENS WA TRAINED SPOTTER
SPOTTER STEVENS 5 MEASURED 1.41 INCHES OF RAIN IN 40
MINUTES. STORM ENDED SOON AFTER.
&&
MFUGAZZIThe Spokane radar (KOTX), 94 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168991.